Alert archive / Alabama / Flash Flood Warnings in 2011

Flash Flood Warning 46, NWS Huntsville, AL

July 30, 2011Madison County, Alabama

NWS Huntsville, AL issued this flash flood warning at Jul 30, 2011, 12:14 PM CDT for Madison County, Alabama. It was in force for 88 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 30, 2011, 12:14 PM CDT (17:14 UTC)
Expired
Jul 30, 2011, 1:42 PM CDT
In force
88 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Flood severity
None

County Madison County, AL

The radar

The Northeast Alabama radar (KHTX), 61 km from the middle of the area, began a volume at 17:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 30, 12:50 PM CDTHEAVY RAIN 03 S Harvest, ALTHREE INCHES OF FAST FLOWING WATER REPORTED AT THE INTERSECTION OF WALL TRIANA AND NICK DAVIS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 5.2 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2011-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1824 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2011-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1824 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
652 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

317 
WGUS54 KHUN 301714
FFWHUN
ALC089-302000-
/O.NEW.KHUN.FF.W.0046.110730T1714Z-110730T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1214 PM CDT SAT JUL 30 2011

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN MADISON COUNTY IN NORTH CENTRAL ALABAMA...

* UNTIL 300 PM CDT

* AT 1210 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
  THUNDERSTORMS WITH INTENSE RAINFALL RATES OVER HARVEST AND         
  MONROVIA...MOVING SOUTH AT 5 TO 10 MPH.  RAINFALL AMOUNTS OF 2     
  INCHES IN 30 MINUTES OR LESS ARE POSSIBLE.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  HUNTSVILLE...MADISON...MERIDIANVILLE...REDSTONE ARSENAL...HARVEST
  AND TRIANA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

&&

LAT...LON 3499 8676 3486 8656 3459 8656 3458 8657
      3457 8662 3455 8665 3455 8667 3458 8668
      3459 8670 3455 8675 3456 8679 3499 8678

$$

KULA
2 follow-up statements
756 
WGUS74 KHUN 301801
FFSHUN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
101 PM CDT SAT JUL 30 2011

ALC089-302000-
/O.CON.KHUN.FF.W.0046.000000T0000Z-110730T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MADISON AL-
101 PM CDT SAT JUL 30 2011

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR WESTERN MADISON COUNTY
UNTIL 300 PM CDT...

AT 100 PM CDT...WEATHER SPOTTERS REPORTED 3 INCHES OF FLOOD WATER ON 
WALL TRIANA HIGHWAY AT NICK DAVIS ROAD.  THUNDERSTORMS WITH VERY 
HEAVY RAINFALL CONTINUE...WITH ADDITIONAL AMOUNTS OF 1 TO 3 INCHES 
EXPECTED...ESPECIALLY ALONG AND SOUTH OF NICK DAVIS ROAD...INCLUDING 
THE CITY OF MADISON AND WEST HUNTSVILLE.

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH FLOODING INCLUDE...
HUNTSVILLE...MADISON...MERIDIANVILLE...REDSTONE ARSENAL...HARVEST AND
TRIANA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS
AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS
AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING
AREAS ARE ALSO SUBJECT TO FLOODING.

&&

LAT...LON 3499 8676 3486 8656 3459 8656 3458 8657
      3457 8662 3455 8665 3455 8667 3458 8668
      3459 8670 3455 8675 3456 8679 3499 8678

$$

KULA
015 
WGUS74 KHUN 301842
FFSHUN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
142 PM CDT SAT JUL 30 2011

ALC089-301857-
/O.CAN.KHUN.FF.W.0046.000000T0000Z-110730T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MADISON AL-
142 PM CDT SAT JUL 30 2011

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR WESTERN MADISON
COUNTY IS CANCELLED...

EXCESS RUNOFF FROM HEAVY RAIN HAS DIMINISHED...BUT MINOR STREET 
FLOODING AND PONDING OF WATER COULD STILL BE IN PROGRESS.  MOTORISTS 
SHOULD CONTINUE TO EXERCISE CAUTION.

IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW 
ENFORCEMENT AGENCY.


LAT...LON 3499 8676 3486 8656 3459 8656 3458 8657
      3457 8662 3455 8665 3455 8667 3458 8668
      3459 8670 3455 8675 3456 8679 3499 8678

$$


KULA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 10:09 AM CDT, 2 hours 5 minutes earlier.

Area forecast discussion, Jul 30, 10:09 AM CDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1009 AM CDT SAT JUL 30 2011

.UPDATE...TO ADJUST POP FOR CURRENT PCPN TRENDS AND MINOR
ADJUSTMENTS TO TEMPS/DEW POINTS.
&&

.DISCUSSION...
SMALL MCS CONTINUES TO TRACK SLOWLY ESEWD THRU SRN MIDDLE TN INTO
FAR NERN AL. THIS IS AT THE NOSE OF A RELATIVE MAXIMUM OF MOISTURE
TRANSPORT AND 8H CONFLUENCE. RADAR ESTIMATES OF 0.50-1.0 INCHES ARE
INDICATED WITH THIS CLUSTER. PWS OF 2.1-2.4 INCHES ARE IN
PLACE...YIELDING HEAVY RAINFALL POTENTIAL WITH ANY SLOW MOVING
TSRA/SHRA.  WITH CONVECTIVE TEMPS IN THE MID 80S...NMRS SMALL SHRA
HAVE RAPIDLY DEVELOPED IN OTHER PARTS OF NORTHERN AL AND SOUTHERN
TN WITH SOME LIMITED HEATING.  HAVE ADJUSTED POPS TO ACCOUNT FOR
ONGOING MCS IN TN AND NERN AL (CATEGORICAL)...AND HAVE INCREASED THE
LIKELY AREA A BIT FURTHER S/SW INTO NRN AL. THERE IS VERY LITTLE
DCAPE AVAILABLE FOR STRONG DOWNDRAFTS...SO CONCERN IS LOW FOR
STRONG-SEVERE WIND GUSTS.  HOWEVER...LOCALLY HEAVY RAINFALL AND
FLASH FLOODING REMAIN A POSSIBILITY.
&&

.AVIATION.../NO CHANGES/
VFR CONDITIONS ARE GENERALLY XPCTED THROUGH THE PERIOD.
WEAK FRONTAL BOUNDARY MOVING SWD THROUGH THE AREA MAY RESULT IN SCT
SHRA/TSRA AROUND THE TERMINALS...MAINLY DURING THE AFTERNOON HRS.
DUE TO SOME UNCERTAINTY WITH THE SPEED OF THE FRONTAL PASSAGE AND
THE EXTENT OF CONVECTIVE DEVELOPMENT...OPTED FOR VCSH/VCTS IN THE
TAFS AFTER 15Z.
&&

.DISCUSSION.../ISSUED AT 610 AM CDT SAT JUL 30 2011/
WENT WITH A BLEND OF NAM AND GFS WHILE LEANING MORE TOWARDS THE
NAM...ESPECIALLY FOR TODAY/SUNDAY.

SFC HIGH WAS CENTERED OVER AL WHILE A WEAK SFC CDFNT EXTENDED ACROSS
SRN MO. MID CLOUDS OVER WRN TN AND PORTIONS OF NRN AL/MS WAS
ASSOCIATED WITH A WEAK UPPER DISTURBANCE MOVING ACROSS THE REGION.
ALSO AREA RADARS WERE SHOWING SOME VERY LIGHT SHRA ACTIVITY
BEGINNING TO DEVELOP OVER PORTIONS OF MID TN AND NWRN AL. OTHERWISE
TEMPS ACROSS THE CWA WERE MAINLY IN THE LOW/MID 70S WITH DEWPOINTS
IN THE LOW 70S.

TODAY/TONIGHT...MODELS SHOW THE ABOVE MENTIONED WEAK CDFNT MOVING
ACROSS THE TN VALLEY. TIMING IS TRICKY ATTM SINCE THE CDFNT IS SO
WEAK BUT LOOKS LIKE FRONTAL PASSAGE WILL BE THIS AFTN/EARLY EVENING.
AS A RESULT WILL GO WITH LIKELY POPS IN OUR TN ZONES WITH CHC POPS
ELSEWHERE FOR TODAY. NO SVR WX IS EXPECTED BUT WITH PW'S ARND 2
INCHES...HVY RAIN AND GUSTY WINDS WILL BE POSSIBLE IN ANY STRONGER
STORMS THAT FORMS. NAM HAS PCPN ENDING SOON AFTER 00Z TONIGHT THUS
WILL KEEP LOW POPS FOR THE EVENING HOURS ONLY.

SUNDAY...NOT REAL SURE IF CDFNT WILL MOVE OUT OF OUR CWA OR JUST WASH
OUT. FOR NOW WILL ASSUME THE CDFNT WILL MAKE IT THRU THE TN VALLEY
KEEPING THE BETTER CHC OF PCPN SOUTH OF OUR CWA. HOWEVER JUST IN
CASE WILL KEEP A LOW POP THRU 06Z CWA WIDE. AGAIN NO SVR WX IS
EXPECTED BUT HVY RAIN/GUSTY WINDS WILL BE POSSIBLE.

MONDAY...IF NAM IS CORRECT THIS IS WHEN A "LITTLE DRIER" AIRMASS WILL
MOVE ACROSS THE CWA. ALSO NOT EXPECTING MUCH IN THE WAY OF CLOUD
COVER OR ANY PCPN...SO THE HEAT WILL BEGIN. ATTM CRITERIA FOR A HEAT
ADVISORY MAY STILL BE MARGINAL...ESPECIALLY IF DEWPOINTS WERE TO MIX
INTO THE UPPER 60S.

TUESDAY/WEDNESDAY...KEPT PCPN OUT OF THIS TIMEFRAME AND WITH LITTLE
CLOUD COVER AND BUILDING HIGH PRESSURE...TEMPS ARE PROGGED TO CLIMB
INTO THE UPPER 90S OR A EVEN LITTLE WARMER. DEWPOINTS ARE EXPECTED
TO BE IN THE LOW 70S WHICH WILL SET THE STAGE FOR A POSSIBLE HEAT
ADVISORY.

THURSDAY/FRIDAY...WENT WITH LOW POPS AS THE UPPER RIDGE BEGINS TO
WEAKEN TO ALLOW A CDFNT TO APPROACH THE CWA...ESPECIALLY BY FRIDAY.
HOWEVER GFS STILL HAS AFTN HIGH TEMPS IN THE MID/UPPER 90S...WHICH
WILL DEPEND ON THE AMOUNT OF CLOUD COVER AND IF WE GET ANY PCPN.
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

UPDATE...KULA
AVIATION...09
DISCUSSION...07
Hazardous weather outlook, Jul 30, 4:25 AM CDT, 7 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
425 AM CDT SAT JUL 30 2011

ALZ001>010-016-TNZ076-096-097-301800-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
425 AM CDT SAT JUL 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED TO NUMEROUS THUNDERSTORMS ARE POSSIBLE LATER TODAY AS A
WEAK FRONTAL BOUNDARY MOVES SOUTHWARD THROUGH THE AREA. BRIEF GUSTY
WINDS...FREQUENT LIGHTNING AND LOCALLY HEAVY RAINFALL ARE POSSIBLE
WITH THE STRONGER STORMS. SLOW MOVING THUNDERSTORMS MAY ALSO RESULT
IN SOME MINOR FLOODING OF ROADS AND LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

SCATTERED THUNDERSTORMS ARE POSSIBLE SUNDAY AS THE WEAK FRONT STALLS
SOUTH OF THE AREA. ISOLATED THUNDERSTORMS ARE THEN POSSIBLE THURSDAY
AND FRIDAY. GUSTY WINDS AND LOCALLY HEAVY RAINFALL ARE POSSIBLE WITH
THE STRONGER STORMS.

DANGEROUS HEAT LEVELS ARE ALSO EXPECTED TO DEVELOP BY TUESDAY AND
CONTINUE THROUGH FRIDAY. HEAT INDEX READINGS AROUND 105 TO 110
DEGREES ARE POSSIBLE STARTING TUESDAY. CAUTION IS ADVISED WHEN
CONDUCTING ANY OUTDOOR ACTIVITIES.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jul 30, 10:59 AM CDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1059 AM CDT SAT JUL 30 2011

ALZ006-008-009-301645-
JACKSON-MADISON-MARSHALL-
1059 AM CDT SAT JUL 30 2011

...SIGNIFICANT WEATHER ADVISORY FOR JACKSON...MADISON AND MARSHALL
COUNTIES UNTIL 1145 AM CDT...

AT 1058 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF THUNDERSTORMS WITH TO NUMEROUS TO FREQUENT LIGHTNING
STRIKES.  THE CLUSTER OF STORMS WAS CENTERED NEAR
HUNTSVILLE...MOVING EAST SOUTHEAST AT 10 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY DOWNPOURS ARE EXPECTED
WITH THESE STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  MOORES MILL.
  HADEN.
  HAMPTON COVE...DEPOSIT.
  BROWNSBORO...OWENS CROSSROADS.
  MAYSVILLE.
  GURLEY...PAINT ROCK.

SEEK SHELTER INDOORS FROM ANY THUNDERSTORM.  THESE STORMS WILL BE
CAPABLE OF VERY HEAVY RAINFALL...CAUSING PONDING OF WATER IN POOR
DRAINAGE AREAS.

&&

LAT...LON 3447 8656 3456 8655 3458 8657 3490 8660
      3474 8611 3434 8611
TIME...MOT...LOC 1558Z 274DEG 8KT 3472 8655

KULA
Special weather statement, Jul 30, 11:40 AM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1140 AM CDT SAT JUL 30 2011

TNZ096-301745-
LINCOLN-
1140 AM CDT SAT JUL 30 2011

...SIGNIFICANT WEATHER ADVISORY FOR LINCOLN COUNTY UNTIL 1245 PM
CDT...

AT 1135 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF THUNDERSTORMS WITH VERY HEAVY RAINFALL NEAR
BOONSHILL...OR 10 MILES NORTHWEST OF FAYETTEVILLE...MOVING SOUTHEAST
AT 15 MPH.

NUMEROUS LIGHTNING STRIKES AND HEAVY DOWNPOURS ARE EXPECTED WITH
THIS STORM WHICH COULD PRODUCE PONDING OF WATER.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  HOWELL.
  HARMS...COLDWATER.
  CARMARGO...FAYETTEVILLE.
  SKINEM.
  BELLEVIEW...MOLINO.
  KELSO.

RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE IN A SHORT PERIOD OF
TIME. THIS MAY RESULT IN BRIEF RUNOFF PROBLEMS AND PONDING OF WATER
ON AREA ROADWAYS.  IF HEAVY RAINFALL PERSISTS...A FLASH FLOOD
WARNING MAY BE REQUIRED.  MOTORISTS SHOULD NEVER CROSS A WATER
COVERED ROADWAY.

&&

LAT...LON 3512 8639 3499 8654 3499 8665 3517 8684
      3522 8684 3526 8679 3526 8674 3530 8670
      3530 8669
TIME...MOT...LOC 1639Z 315DEG 13KT 3520 8671

KULA

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 10:59 AM CDTSpecial Weather StatementHUNMadison46 min
Jul 30, 11:18 AM CDTFlash Flood WarningHUNMadison2 hr
Jul 30, 11:54 AM CDTFlash Flood WarningHUNMadison90 min
Jul 30, 12:33 PM CDTSpecial Weather StatementHUNLimestone42 min
Jul 30, 3:36 PM CDTSpecial Weather StatementHUNCullman24 min
Jul 30, 6:27 PM CDTSpecial Weather StatementHUNMorgan33 min
Jul 30, 6:36 PM CDTSpecial Weather StatementHUNLawrence24 min
Jul 30, 6:58 PM CDTSpecial Weather StatementHUNLawrence32 min

Nearby

Flash Flood Warnings in Alabama, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.